Alert archive / Oregon / Freeze Warnings in 2012

Freeze Warning 4, NWS Medford, OR

January 27, 2012Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this freeze warning at Jan 27, 2012, 3:03 AM PST for Coos County, Curry County, Douglas County, Oregon. It took effect at Jan 28, 2012, 2:00 AM PST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 2012, 3:03 AM PST (11:03 UTC)
In effect from
Jan 28, 2012, 2:00 AM PST
Expired
Jan 28, 2012, 8:00 AM PST
In force
6 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 11.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2012-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2012-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WWUS76 KMFR 271103
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
303 AM PST FRI JAN 27 2012

ORZ021-272300-
/O.UPG.KMFR.FZ.A.0001.120128T1000Z-120128T1600Z/
/O.NEW.KMFR.FZ.W.0004.120128T1000Z-120128T1600Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITY OF...COQUILLE
303 AM PST FRI JAN 27 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 8 AM PST SATURDAY. THE
FREEZE WATCH HAS BEEN UPGRADED.

* TEMPERATURES...TEMPERATURES ARE EXPECTED TO FALL TO BETWEEN 28 
  AND 32 DEGREES LATE FRIDAY NIGHT THROUGH EARLY SATURDAY 
  MORNING...GENERALLY ABOUT 3 DEGREES COLDER THAN ON FRIDAY MORNING. 

* LOCATIONS INCLUDE: COOS BAY...NORTH BEND...COQUILLE.

* IMPACTS...LOCAL ICY CONDITIONS MAY DEVELOP ON ROADS. UNPROTECTED
  WATER PIPES COULD FREEZE AND BURST. SENSITIVE VEGETATION MAY BE
  KILLED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
DW
4 follow-up statements
049 
WWUS76 KMFR 272252
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
252 PM PST FRI JAN 27 2012

ORZ021-280700-
/O.CON.KMFR.FZ.W.0004.120128T1000Z-120128T1600Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITY OF...COQUILLE
252 PM PST FRI JAN 27 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PST
SATURDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PST
SATURDAY. 

* TEMPERATURES: TEMPERATURES ARE EXPECTED TO FALL TO BETWEEN 28
  AND 32 DEGREES LATE TONIGHT THROUGH EARLY SATURDAY MORNING.

* LOCATIONS INCLUDE: COOS BAY...COQUILLE.

* IMPACTS: LOCAL ICY CONDITIONS MAY DEVELOP ON ROADS. UNPROTECTED
  WATER PIPES COULD FREEZE AND BURST. SENSITIVE VEGETATION MAY BE
  KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

SPILDE
241 
WWUS76 KMFR 280600
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1000 PM PST FRI JAN 27 2012

ORZ021-281600-
/O.CON.KMFR.FZ.W.0004.120128T1000Z-120128T1600Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITY OF...COQUILLE
1000 PM PST FRI JAN 27 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PST
SATURDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM PST
SATURDAY. 

* TEMPERATURES: TEMPERATURES ARE EXPECTED TO FALL TO BETWEEN 28 
  AND 32 DEGREES LATE TONIGHT THROUGH EARLY SATURDAY MORNING. 

* LOCATIONS INCLUDE: COOS BAY...COQUILLE.

* IMPACTS: LOCAL ICY CONDITIONS MAY DEVELOP ON ROADS. 
  UNPROTECTED WATER PIPES COULD FREEZE AND BURST. SENSITIVE 
  VEGETATION MAY BE KILLED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

MTS
071 
WWUS76 KMFR 281107
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
307 AM PST SAT JAN 28 2012

ORZ021-281600-
/O.CON.KMFR.FZ.W.0004.000000T0000Z-120128T1600Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITY OF...COQUILLE
307 AM PST SAT JAN 28 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING. 

* TEMPERATURES: TEMPERATURES ARE EXPECTED TO FALL TO BETWEEN 28
  AND 32 DEGREES EARLY THIS MORNING.

* LOCATIONS INCLUDE: COOS BAY...COQUILLE.

* IMPACTS: LOCAL ICY CONDITIONS MAY DEVELOP ON ROADS. 
  UNPROTECTED WATER PIPES COULD FREEZE AND BURST. SENSITIVE 
  VEGETATION MAY BE KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
DW
427 
WWUS76 KMFR 281556
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
756 AM PST SAT JAN 28 2012

ORZ021-281700-
/O.EXP.KMFR.FZ.W.0004.000000T0000Z-120128T1600Z/
SOUTH CENTRAL OREGON COAST-
INCLUDING THE CITY OF...COQUILLE
756 AM PST SAT JAN 28 2012

...FREEZE WARNING WILL EXPIRE AT 8 AM PST THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 8 AM PST THIS MORNING. 

TEMPERATURES HAVE WARMED TO ABOVE FREEZING MOST LOCATIONS...AND
WILL CONTINUE TO WARM THIS MORNING.

$$

SK

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this freeze warning went out at Jan 26, 9:15 PM PST, 5 hours 48 minutes earlier.

Area forecast discussion, Jan 26, 9:15 PM PST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
915 PM PST THU JAN 26 2012

.EVENING UPDATE...DEWPOINTS HAVE DROPPED CONSIDERABLY FROM THE
AFTERNOON...ESPECIALLY ON THE RIDGES. WITH CLEARING SKIES
TEMPERATURES ARE DROPPING QUICKLY ALSO...WITH FOG EXPECTED TO FORM
SHORTLY...

.SHORT TERM...THE FRONTAL BOUNDARY THAT MOVED THROUGH THE AREA
EARLIER TODAY WILL CONTINUE TO SAG SOUTHWARD THROUGH THE GREAT
BASIN THIS EVENING. THIS WILL ALLOW HIGH PRESSURE JUST OFFSHORE
TO BUILD INTO WASHINGTON AND OREGON OVERNIGHT. ANY SHOWERS OUT
THERE LATE THIS AFTERNOON OR VERY EARLY THIS EVENING ACROSS THE
SOUTHERN AND EASTERN PART OF THE CWA WILL DISSIPATE AS MUCH DRIER
AIR MOVES IN ALOFT. IT WILL BE MUCH COLDER OVER THE EAST SIDE
TONIGHT WHERE TEMPERATURES WILL FALL INTO THE LOWER
TEENS...PERHAPS EVEN THE SINGLE DIGITS IN SOME OF THE NORMALLY
COLDER SPOTS. WITH ALL THE MOISTURE LEFT BEHIND FROM RECENT
RAINFALL...WEST SIDE LOCATIONS WILL SEE LOW CLOUDS AND FOG DEVELOP
OVERNIGHT. OFFSHORE FLOW SHOULD PREVENT THIS FROM HAPPENING THOUGH
AT COASTAL LOCATIONS...ESPECIALLY SOUTH OF CAPE BLANCO. IT WILL BE
THE COOLEST NIGHT AT THE COAST IN A FEW DAYS BUT THINK
TEMPERATURES WILL STAY JUST ABOVE FROST/FREEZE LEVELS.

THE SURFACE HIGH SETTLES IN OVER THE GREAT BASIN FRIDAY INTO
SATURDAY. RISING HEIGHTS DUE TO AN OFFSHORE UPPER LEVEL RIDGE WILL
MAINTAIN LIGHT OFFSHORE FLOW AND DRY WEATHER. THE TRICKY PART OF
THE FORECAST WILL BE JUST WHEN AND IF THE LOW CLOUDS AND FOG WILL
BREAK OVER THE WEST SIDE VALLEYS DURING THE LATE MORNINGS AND
AFTERNOONS. THINK MOST AREAS WILL CLEAR OUT BY THE AFTERNOONS...BUT
SOME SPOTS LIKE GRANTS PASS MAY HOLD THE LOW STUFF ALL DAY. HIGH
TEMPERATURES WILL ALSO VARY DEPENDING ON CLOUD COVER...LIKELY
UPPER 40S OR LOWER 50S WHERE SUNSHINE RETURNS...BUT PROBABLY NO
BETTER THAN THE LOWER 40S WHERE CLOUDS HOLD. IN ANY CASE...FRIDAY
AND SATURDAY SHOULD BE SUNNY AT THE COAST...THE HIGHER ELEVATIONS
AND EAST SIDE. NIGHTTIME TEMPERATURES WILL BE COLD AGAIN FRIDAY
NIGHT AND A FREEZE WATCH IS IN PLACE FOR COOS COUNTY.

THE NEXT DISTURBANCE WILL APPROACH THE COAST SUNDAY MORNING WITH
INCREASING PRECIPITATION CHANCES WEST OF THE CASCADES DURING THE
DAY. RAIN IS LIKELY ALONG THE COAST AND INTO THE UMPQUA BASIN
LATER SUNDAY AND SUNDAY NIGHT. ONCE AGAIN...SNOW LEVELS WILL
INITIALLY BE QUITE HIGH...UP AROUND 5500 TO 6500 FEET BUT WILL
FALL TO 4500-5000 FEET SUNDAY NIGHT. SPILDE

.LONG TERM...THE EXTENDED PERIOD CONTINUES TO SORT ITSELF OUT AND
THUS CONFIDENCE GRADUALLY INCREASES. THE FIRST HALF OF NEXT WEEK
WILL BE DOMINATED BY ZONAL FLOW WITH EMBEDDED WAVES. WEAK RIDGING
WILL DEVELOP BEHIND THE DEPARTING SUNDAY NIGHT TROUGH/FRONT WHICH
WILL ALLOW THINGS TO DRY OUT FROM THE WEST MONDAY. THE EC AND GEM
HAVE SETTLED ON BRINGING ANOTHER WAVE/FRONT THROUGH THE PACNW
TUESDAY. THE GFS CONTINUES THE RIDGE OVER THE PACNW ON TUESDAY, BUT
CURIOUSLY TRIES TO BRING PRECIP IN DESPITE THE RIDGE. THE
OPERATIONAL RUN OF THE GFS (BOTH 00Z AND 12Z) IS THE OUTLIER
COMPARED TO ANY OF THE ENSEMBLE MEMBERS, SO THIS WACKY SOLUTION IS
DISCOUNTED. BASED ON THE EC/GEM SOLUTION, WILL BE RAISING POPS FOR
TUESDAY, BUT GIVEN THE TRAJECTORY, THE HIGHEST POPS WILL BE ON THE
WEST SIDE.

THE WELL ADVERTISED TRANSITION TO A HIGHLY AMPLIFIED PATTERN FOR
LATER NEXT WEEK IS STILL ON TRACK. ALL MODELS SHOW ROUGHLY THE SAME
THING, WHICH IS TO DIG A GIANT TROUGH ALONG 140-150W WEDNESDAY
THROUGH FRIDAY WHICH PUMPS UP A RIDGE OVER THE U.S. WEST COAST. NOT
SURPRISINGLY, FAIRLY SIGNIFICANT DIFFERENCES IN THE DETAILS BEGIN TO
EMERGE BY LATE IN THE WEEK AND NEXT WEEKEND. THERE WILL BE THE
POTENTIAL FOR WAVES TO MOVE UP THROUGH THE SW FLOW ALOFT ON THE BACK
SIDE OF THE RIDGE AND AFFECT THE PACNW LATE IN THE PERIOD, BUT THE
OVERALL PATTERN SHOULD TEND TO BE DRY UNDER HIGH HEIGHTS ALOFT. WILL
START TRENDING THE FORECAST IN THIS DIRECTION. -WRIGHT

&&

.AVIATION...MOSTLY VFR BUT STILL SOME AREAS OF MVFR AND LOCAL
MOUNTAIN OBSCURATIONS LATE THIS AFTERNOON INTO THIS EVENING. KOTH
WILL BE VFR OVERNIGHT...BUT EXPECT WIDESPREAD LIFR CIGS/VIS DUE TO
LOW CLOUDS AND FOG OVER THE WEST SIDE VALLEYS, INCLUDING NEAR KMFR
AND KRBG. THESE CONDITIONS WILL LIKELY DEVELOP BY 09Z. KLMT WILL
HAVE VFR MOST OF THE NIGHT BUT PATCHY IFR FOG COULD DEVELOP NEAR
THE TERMINAL BY 12Z.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING
FOR
     ORZ021.

CA...NONE.
PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 PM PST FRIDAY
     FOR PZZ350-356-370-376.
     SMALL CRAFT ADVISORY FOR WINDS FROM 7 PM THIS EVENING TO 10 PM
     PST FRIDAY FOR PZZ376.

SPILDE/WRIGHT/PETRUCELLI
Hazardous weather outlook, Jan 26, 10:04 AM PST, 16 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1004 AM PST THU JAN 26 2012

ORZ021-022-031-261915-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
CENTRAL AND EASTERN LAKE COUNTY-
1004 AM PST THU JAN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Freeze Warnings in Oregon, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.